Bisulfite Sensitivity Reported from PA Both In Asthmatic, Smoker

Larry J. Papincak, BS Ph, MD

To the Editor:

Recently our practice experienced two adverse reactions to the IV induction of anesthesia which I feel are relevant to the current controversy concerning the new preservative found in the generic form of propofol.

Case #1

Our first patient was a 42 year old PS 2 Caucasian female with a known history of asthma who presented to our Same Day Surgery unit for endoscopic sinus surgery. The patient had preoperative evaluation several days prior to surgery due to the severity of her asthma and a beta agonist aerosol was ordered for the morning of surgery, prior to transfer to the Operating Room. In the Operating Room, the patient was calm, breathing well with clear breath sounds, and had nominal SaO2 and other vital signs. The patient was pre-treated with midazolam and fentanyl and pre-oxygenated, during which her SaO2 was 99% and end-tidal CO2 was approximately 40. General anesthesia was then induced with 200 mg of propofol and 25 mg of Zemuron IV. Immediately thereafter, the patient became difficult to ventilate and the patient’s face began to flush. Endotracheal intubation was performed under direct vision, however the patient was then extremely difficult to ventilate even with peak pressures exceeding 50 cm H2O. Initially, breath sounds were barely audible below peak airway pressures of 60 and the CO2 waveform and value were not detected by the monitor. Due to concern that the patient might be inappropriately intubated, the endotracheal tube was removed under direct vision and a new one inserted. A presumptive diagnosis of severe bronchospasm was made and treated with puffs of albuterol into the endotracheal tube. Some improvement in ventilation was noted and end-tidal CO2 values of 50 to above 60 began to appear. The patient’s face remained flushed, and the eyes and face became puffy with the sclera injected. The patient was maintained with air/oxygen and isoflurane with slight improvement in ventilation. The patient was also treated with Sub-Q terbutiline and was given solumethylprednisolone 250 mg IV. Bronchospasm continued and high-dose beta agonist therapy with albuterol was administered by connecting an aerosol device to the circle system. After the second high-dose treatment, the patient’s airway pressures decreased to the 30’s and end-tidal CO2 returned to approximately 45. The patient was allowed to awaken and was then extubated. The entire event took approximately one hour and fifteen minutes to resolve, and surgery was, of course, cancelled. The patient was kept for a 23-hour observation and discharged to home to be seen by her pulmonologist for any further adjustments of her medication. Immediately after the event, the cause of the sudden severe bronchospasm was not certain.

Case #2

Our second case occurred within one week of the first and involved a 34 year old Caucasian female for a laparoscopic appendectomy. The patient’s history was negative except for being a 15 pack-year smoker and physical exam prior to the induction of the anesthesia was negative for pulmonary pathology. The patient was brought to the Operating Room, pre-treated with midazolam, fentanyl, curare, and oxygen and subsequently induced with 200 mg of propofol and Anectine. She was intubated without difficulty. Immediately, the patient developed inspiratory and expiratory wheezes and rhonchi, tachycardia, facial flushing, and high peak inspiratory airway pressures. Given our recent experience, the patient was treated with high-dose albuterol therapy into the endotracheal tube. IV Xylocaine and Sub-Q terbutiline were also given. The patient’s bronchospasm did clear, surgery was performed, and the patient emerged from anesthesia without difficulty.

The two events described were investigated within the department. Because of the similarity of the reactions, a common cause was sought. It was at that time that our department was informed of the change in formulation of the propofol being supplied to the department by the hospital pharmacy. Soon thereafter, literature arrived both from the pharmacy and in the mail concerning the controversy about this new bisulfite-containing propofol formulation. After careful consideration of the reactions and timing of the events relative to this drug being given, I feel that both complications were a result of bisulfite sensitivity in these two patients. Although prior knowledge of the change in formulation would have helped us avoid the first anesthetic complication (in the asthmatic patient), I do not feel that the reaction described in Case #2 would have been avoided. This causes me to question the safety of this new formulation for use in the general population and, therefore, I respectfully submit these two case reports in the hope they might help resolve this controversy.

Larry J. Papincak, BS Ph, MD Director, Department of Anesthesiology Uniontown Hospital, Uniontown, PA